Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO

August 2, 2020Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2020, 6:44 PM MDT for Lincoln County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 6:44 PM MDT (00:44 UTC)
Expired
Aug 2, 2020, 7:07 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:58 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS55 KBOU 030044
SVRBOU
COC073-030130-
/O.NEW.KBOU.SV.W.0166.200803T0044Z-200803T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
644 PM MDT Sun Aug 2 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in east central Colorado...

* Until 730 PM MDT.

* At 644 PM MDT, a severe thunderstorm was located near Wild Horse
  Point, or 41 miles north of North La Junta, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Wild Horse Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 10359 3867 10358 3862 10317 3853 10317
      3852 10350 3852 10356
TIME...MOT...LOC 0044Z 293DEG 21KT 3860 10347 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
1 follow-up statement
526 
WWUS55 KBOU 030107
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
707 PM MDT Sun Aug 2 2020

COC073-030115-
/O.CAN.KBOU.SV.W.0166.000000T0000Z-200803T0130Z/
Lincoln CO-
707 PM MDT Sun Aug 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However hail up to half 
an inch and gusty winds to 45 mph are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3853 10359 3867 10358 3862 10317 3853 10317
      3852 10350 3852 10356
TIME...MOT...LOC 0103Z 293DEG 21KT 3855 10332 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:52 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 2, 2:52 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
252 PM MDT Sun Aug 2 2020

.SHORT TERM...(This evening through Monday)
Issued at 235 PM MDT Sun Aug 2 2020

Forecast still on track with strong storms developing over the
foothills. Low level moisture hanging on with dew points in the
lower to mid 50s north of Denver. This air mass is still weakly
capped, but the northerly component to the flow aloft is keeping
most of the clouds over the mountains. We're still on track to
have enough CAPE for large hail. The one complication is not a
surprise. The HRRR is now trending toward more foothills
convection pushing an outflow boundary eastward in the mid to late
afternoon hours, before a storm drops southward out of Wyoming.
This is probably right. Depending on how fast it comes eastward,
it may be a little earlier than optimal for severe storms against
the foothills. This might push the greatest risk a little further
east--along or a little east of I-25. Another thing pointing to
this is that the easterly flow isn't that strong in the I-25
corridor, it gets better further east. But the current storm over
the foothills is already pretty strong, so there is some severe
risk across the watch area. Main threat still looks to be hail
with moderate CAPE and shear. We're seeing some heavy rain, but
the storms should move fast enough to limit the flood threat to
minor street flooding.

This afternoon's convection should progress southeastward this
evening and be out of the area by about midnight. Monday looks
much like today, though a little warmer and drier so the storm
intensity might be more marginal again with a bit less of a hail
threat and a little more wind threat. Forecast highs are 3-5
degrees warmer and a little above guidance, which looks good.

.LONG TERM...(Monday night through Sunday)
Issued at 235 PM MDT Sun Aug 2 2020

On Tuesday, a persistent pattern will continue with an upper
level over the Desert Southwest with a northwesterly flow aloft
over eastern CO. ML CAPES still high with values 2100-2500 j/kg,
and precipitable water values at or above 1 inch. SPC keeps
eastern CO under a marginal risk of severe thunderstorms for
Tuesday. Large hail and damaging wind gusts the main threat. A
weak short wave is progged to pass to the north and east of CO
around 00z Wednesday with a weak front pushing into the northeast
plains. Temperatures on Wednesday will be a couple of degrees
cooler. The synoptic pattern remains similar as well. The airmass
over the northeast plains may be more stable with a slightly
cooler airmass in place. Focus at that time may shift more to the
Palmer Divide area. Thursday into Friday, a long wave trough move
onto the west coast, with the ridge axis getting pushed eastward
over the Southern Great Plains. The flow aloft over CO will
transition to southwesterly, with weak embedded short wave,
possibly moving southwest to northeast across the state late
Thursday into Thursday night. Friday through Sunday, the ridge
will be centered over Texas. Moisture around the ridge at that
point may shift more to eastern and southern CO, with a drier
airmass over the mountains. This will result in warmer
temperatures and less thunderstorm coverage in the afternoon
and evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 235 PM MDT Sun Aug 2 2020

VFR will prevail through Monday. Scattered thunderstorms in the
Denver area through 02z that could produce localized MVFR
visibilities. A severe storm with large hail and wind gusts to 50
knots is possible. More likely storms will produce brief heavy
rain, small hail, and a couple of wind shifts with 30 knot gusts.
Scattered strong storms are expected again late Monday afternoon
with similar threats.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, Aug 2, 11:04 AM MDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Sun Aug 2 2020

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Sun Aug 2 2020

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon over the
Front Range mountains and the I-25 corridor. The storms will
toward the southeast and will be mainly south of Denver by mid
evening. A few severe storms are possible with hail up to golf
ball size and wind gusts to 60 mph, along with heavy rainfall and
minor flooding. The severe storm threat will mainly be over and
near the foothills, west of a line from Cheyenne to Limon
including the Denver metro area, from 3 PM to 7 PM. In other
areas, thunderstorms will be weaker and less numerous but could
still produce small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a good chance of showers and thunderstorms Monday
through Wednesday mainly in the afternoon and evening hours. A few
storms over the plains may be severe Monday and Tuesday. Large
hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 1 PM.

Gimmestad/Cooper

In the hours before

Special weather statement, Aug 2, 4:31 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
431 PM MDT Sun Aug 2 2020

COZ033-035-022300-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
431 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 500
PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Rustic, or 24 miles west of Fort Collins, moving
southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rustic, Glen Haven, Buckhorn Mountain and Pingree Park.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Colorado.

LAT...LON 4070 10566 4074 10557 4058 10522 4041 10552
TIME...MOT...LOC 2230Z 307DEG 20KT 4064 10552

KRIEDERMAN
Special weather statement, Aug 2, 5:02 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Denver CO
502 PM MDT Sun Aug 2 2020

COZ035-038-022345-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
502 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER COUNTY UNTIL
545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buckhorn Mountain, or 16 miles west of Fort Collins, moving southeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Collins, northwestern Loveland, Timnath, Masonville, Carter
Lake, Cedar Cove, Buckhorn Mountain and Drake.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Colorado.

LAT...LON 4054 10498 4032 10522 4045 10539 4048 10540
      4047 10538 4049 10536 4050 10540 4052 10542
      4054 10542 4054 10543 4059 10545 4066 10542
TIME...MOT...LOC 2302Z 299DEG 23KT 4059 10537

KRIEDERMAN
Special weather statement, Aug 2, 5:42 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Denver CO
542 PM MDT Sun Aug 2 2020

COZ047-030030-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
542 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rush, or 39 miles southwest of Limon, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Lincoln County.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3865 10406 3876 10406 3881 10397 3862 10359
      3852 10390 3852 10397
TIME...MOT...LOC 2342Z 313DEG 19KT 3874 10399

KRIEDERMAN
Special weather statement, Aug 2, 6:40 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
640 PM MDT Sun Aug 2 2020

COZ047-030100-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
640 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL
700 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Forder, or 41 miles northeast of Pueblo, moving
south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Lincoln County.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3858 10399 3860 10385 3852 10382 3852 10400
TIME...MOT...LOC 0038Z 356DEG 22KT 3854 10392

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:04 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Aug 2, 6:40 PM MDTSpecial Weather StatementBOUCrowley20 min
Aug 2, 7:03 PM MDTSpecial Weather StatementBOUElbert42 min
Aug 2, 7:08 PM MDTSpecial Weather StatementBOUCrowley22 min
Aug 2, 7:48 PM MDTSpecial Weather StatementBOUElbert27 min
Aug 2, 8:00 PM MDTSpecial Weather StatementBOUElbert45 min
Aug 2, 8:21 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln39 min
Aug 2, 8:52 PM MDTSevere Thunderstorm WarningBOULincoln38 min
Aug 2, 9:31 PM MDTSevere Thunderstorm WarningBOULincoln25 min
Aug 3, 1:20 PM MDTSpecial Weather StatementBOUJackson25 min
Aug 3, 2:31 PM MDTSevere Thunderstorm WarningBOULarimer13 min
Aug 3, 3:10 PM MDTSpecial Weather StatementBOUJefferson50 min
Aug 3, 3:27 PM MDTSpecial Weather StatementBOUBoulder48 min
Aug 3, 3:41 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson, Park36 min
Aug 3, 5:09 PM MDTSevere Thunderstorm WarningBOUElbert7 min
Aug 3, 5:15 PM MDTSevere Thunderstorm WarningBOUElbert30 min
Aug 3, 5:23 PM MDTSpecial Weather StatementBOUArapahoe52 min
Aug 3, 5:56 PM MDTSpecial Weather StatementBOUElbert34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.